Minnesota, 2019

Blizzard in Minnesota, February 24, 2019

February 24, 2019 · NWS ABR · 2 events in 2 counties and zones

A strong clipper system dropped southeast across the region and was followed by an arctic front. Strong north winds gusting to 40 to 50 mph combined with new snowfall brought ground blizzard conditions to west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong clipper system dropped southeast across the region and was followed by an arctic front. Strong north winds gusting to 40 to 50 mph combined with new snowfall brought ground blizzard conditions to west central Minnesota. Travel was significantly disrupted or halted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 24, 5:24 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 24, 5:24 AM CST, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
524 AM CST Sun Feb 24 2019

.SHORT TERM...(Today through Monday Afternoon)
Issued at 307 AM CST Sun Feb 24 2019

The main issue today will be the strong northwest winds and blizzard
conditions in the east. Made no changes to current headlines, though
confidence in sustained blizzard conditions is diminishing based on
latest guidance. Lapse rates are thoroughly unimpressive except in
the Sisseton Hills and west central MN. While drifting snow and some
visibility restrictions in blowing snow are a given with wind gusts
still expected to top 40 mph, lofting will be limited with almost
negative lapse rates. As noted in previous discussions, southern
points of the I-29 corridor, including Watertown, may be too far
from the zone of lofting to see the blizzard conditions materialize.

Winds will diminish from west to east this afternoon and evening.
Then the next shortwave and inverted sfc trough make an appearance
late tonight bringing some light snow through Monday. Highest
amounts of around 2 inches are expected in central SD near Pierre.

Cold air will remain entrenched across the region during the short
term with highs 20 to 30 degrees below normal.

.LONG TERM...(Monday Evening through Saturday)
Issued at 307 AM CST Sun Feb 24 2019

The long range continues to look active, but with mainly weak
systems Tuesday and Thursday (think brief period of mid level warm
advection light snow). There may be a more organized system late
week but at this timescale confidence is low. As for temperatures,
850/925mb thermal trends are not really all that different then what
has been seen over the last 2 months. We'll initially be under the
arctic airmass currently moving into the area, however for mid/late
week there is some moderation (though tempered by our deep snow
pack). To close out the week and going into next weekend we see
another surge of arctic air into the northern plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 522 AM CST Sun Feb 24 2019

A mix of MVFR/IFR vsby will prevail this morning in blowing snow.
Worst conditions will be at KATY/KABR. Northwest winds gusting to
40 kts at times will gradually diminish this afternoon and
evening. As blowing snow ends, conditions will improve to VFR
until more light snow moves in to the west after 6z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST today for SDZ004-005-009-
     010-016-017-034>037.

     Blizzard Warning until 6 PM CST this evening for SDZ007-008-011-
     020>023.

     Winter Weather Advisory until 6 PM CST this evening for SDZ006-
     018-019.

MN...Blizzard Warning until 6 PM CST this evening for MNZ039-046.

&&

SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Feb 24, 3:28 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CST Sun Feb 24 2019

SDZ003-015-033-045-048-051-250930-
Corson-Dewey-Stanley-Jones-Lyman-Buffalo-
328 AM CST Sun Feb 24 2019 /228 AM MST Sun Feb 24 2019/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow will move through the region Monday and Monday night
bringing 1 to 3 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ004>011-016>023-034>037-250930-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
328 AM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Blowing and drifting snow will impact the region today. Visibilities
east of the James Valley will fall to 1/4 mile or less at times in
blizzard conditions. Winds will diminish from west to east this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow will move through the region Monday and Monday night
bringing 1 to 3 inches with highest amounts across central SD.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
February 24, 5:30 AM CST to 6:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
February 24, 6:00 AM CST to 6:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809785, 809783.